There are a number of drugs in regular use that can trigger a change in your levels of triglycerides, LDL and HDL cholesterol levels. When the level falls, this is a potential benefit, reducing the risk you will develop cardiovascular disease. It can be a problem when you are already taking drugs to reduce your cholesterol levels, and this represents the perfect example of why you should always take advice before you take two different drugs at the same time. Prednisone is one of the drugs with the reverse effect. It stimulates your appetite and, if you increase your intake of less healthy foods, you will see a fairly rapid increase in triglyceride and cholesterol levels, sometimes within two weeks. Why should this matter? About 20% of the adult population lives with elevated triglyceride levels and does not immediately fall ill as a result.
The triglycerides are a type of lipid circulating in the blood to carry energy to where it's needed. Under normal circumstances, the triglycerides are stored by converting them into fat at the point of need. Unfortunately, Prednisone and the other corticosteroids actually changes the sites where the fat is deposited creating the rather distinctive "look". In addition, the higher levels of lipids increases the rate at which platelets are deposited on the walls of your blood vessels. Over time, this causes artherosclerosis, a hardening of the arteries which can be the first danger sign for a stroke or heart attack.
If you develop high levels of triglycerides and the drug is no longer needed, you simply taper down and stop taking it. Alternatively, you can reduce the dosage of Prednisone to the lowest level needed to give you effective treatment or, if you are taking the drug for breathing problems, switch to a spray which reduces the side effect. Finally, you can maintain the dosage but add a statin or some other drug that reduces the amount of cholesterol circulating in your blood. The one thing you should not do is ignore the problem. This can very rapidly produce lipid levels indicating danger to your health.